Posted by: Purple | 2012-09-03

Maxalt and migraines


I get migraines. Not very often. Perhaps once a year or every second year, but sometimes in patches of three or four or five within a few months.

AFter not having had one for about 4 years, I got one last night. I''ve been under a significant amount of stress lately and have not been sleeping well, so I think I know why it arrived.

My question is that I keep Maxalt wafers on hand to take for it and I took one last night when I lost my vision and began seeing flashing lights, which knocked me out and stopped the pain starting up. I have just noticed on the package insert that you are supposed to check with your doctor if you are on antidepressants - I am - I''ve been on Cipralex for 3 years.

I have some muscle aches this morning, which is why I was reading hte package insert - and I do see that this is a side effect (I notice that extreme thirst is not listed, but I get that every time I use the Maxalt too).

Is it OK to take Maxalt if I am on Cipralex? Should I ask my doctor to prescribe a different migraine medicine? I''ve head that there are ones that contain sumatriptan instead of rizatriptan.

I also see that migraine is more common amongst depression sufferers, why would a medicine that can''t be taken with antidepressants that be generally prescribed for migraine sufferers?


Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc


The simultaneous use of Cipralex and Maxalt can cause serotonin syndrome, which is a serious condition, resulting in an altered state of conciousness. For more information about the drug interactions, refer to the following link:,2024-0

You can consult your doctor for alternative migraine medication. Maxalt can be used with caution, if the potential benefit outweigh the risk.


Dr Anrich

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.